Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 41, NWS Cheyenne, WY

June 1, 2008Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 1, 2008, 5:06 PM MDT for Morrill County, Nebraska. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 5:06 PM MDT (23:06 UTC)
Expired
Jun 1, 2008, 5:45 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 170 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:22 PM MDTHAIL 11 N Bridgeport, NEMULTIPLE REPORTS NORTH OF TOWN
Jun 1, 5:26 PM MDTHAIL 0.88Bridgeport, NEEAST SIDE OF TOWN
Jun 1, 5:26 PM MDTHAIL 12 E Bridgeport, NECOVERING GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:29 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 012306
SVRCYS
NEC123-012345-
/O.NEW.KCYS.SV.W.0041.080601T2306Z-080601T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 545 PM MDT

* AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PERRIN...OR 24 MILES SOUTHWEST OF
  ALLIANCE...AND MOVING EAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANGORA BY 520 PM...
  BONNER BY 530 PM...
  PETERSON LAKE BY 540 PM...
  BOX LAKE...RUSH LAKE AND KLEMAN LAKE BY 545 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM SUNDAY EVENING FOR
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

LAT...LON 4200 10277 4168 10277 4166 10335 4198 10332
TIME...MOT...LOC 2306Z 265DEG 20KT 4185 10319

$$
DAUGHERTY
2 follow-up statements
000 
WWUS55 KCYS 012330
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT SUN JUN 1 2008

NEC123-012345-
/O.CON.KCYS.SV.W.0041.000000T0000Z-080601T2345Z/
MORRILL NE-
530 PM MDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHERN MORRILL COUNTY...

AT 526 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
NEAR ANGORA...OR 19 MILES SOUTHWEST OF ALLIANCE...MOVING EAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PETERSON LAKE...BOX LAKE...RUSH LAKE AND KLEMAN LAKE BY 545 PM...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM SUNDAY EVENING FOR
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4200 10277 4168 10277 4166 10335 4198 10332
TIME...MOT...LOC 2330Z 265DEG 20KT 4186 10301

$$

DAUGHERTY
000 
WWUS55 KCYS 012346
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
545 PM MDT SUN JUN 1 2008

NEC123-012355-
/O.EXP.KCYS.SV.W.0041.000000T0000Z-080601T2345Z/
MORRILL NE-
545 PM MDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORRILL COUNTY HAS
EXPIRED...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM SUNDAY EVENING FOR
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4200 10277 4168 10277 4166 10335 4198 10332
TIME...MOT...LOC 2330Z 265DEG 20KT 4186 10301

$$
DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:05 PM MDT, 1 minute earlier.

Area forecast discussion, Jun 1, 5:05 PM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
ISSUED BY NATIONAL WEATHER SERVICE RIVERTON WY
505 PM MDT SUN JUN 1 2008

.SHORT TERM...
A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST WYOMING
AND THE NEBRASKA PANHANDLE THROUGH 10 PM. THUNDERSTORMS IN THIS
AREA WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND STRONG WINDS
AS WELL AS ISOLATED TORNADOES THIS EVENING. A LOW PRESSURE CENTER
SPINNING OVER THE PACIFIC NORTHWEST WILL BE APPROACHING WYOMING
MONDAY IN THE FORM OF A VIGOROUS SHORTWAVE TROUGH THAT WILL RACE
ACROSS MONTANA MONDAY. THIS SYSTEM WILL CREATE A CONTINUING CHANCE
OF THUNDERSTORMS MONDAY. A CLOSED LOW PRESSURE CENTER WILL
SET UP SHOP WEDNESDAY AND THURSDAY OVER WYOMING FOR MORE NUMEROUS
SHOWERS ALONG WITH COOLER AND WETTER CONDITIONS THROUGH MID WEEK.

.LONG TERM...
INTERESTING WX PATTERN IN THE OFFING FOR EXTENDED PERIOD OVER THE
CENTRAL AND NORTHERN ROCKIES. AGAIN...LOOKS ACTIVE AT LEAST EVERY OTHER
DAY INTO NEXT WEEKEND. WEDNESDAY COULD STILL HAVE SOME STRONG
STORMS OVER NE AND FAR E CWA. BELIEVE UPSLOPE SFC FLOW TO INCREASE
OR DEEPEN WEDNESDAY INTO WED NIGHT. COLD MID TO UPPER LEVEL
TROUGH AXIS THEN SWINGS OVER THE AREA ON THURSDAY. AT THIS TIME...
THURS LOOKS TO BE MORE OF A STRATIFORM PCPN DAY SPCLY E OF THE
DIVIDE. THURS COULD SETUP AS A DAY WITH LOW CIGS AND A LIGHT
STEADY RAIN. THIS WOULD RESULT IN VERY COOL TEMPS FOR EARLY JUNE
WITH EVEN THE POSSIBILITY OF WET SNOW IN THE HIER ELEVATIONS OF
YELLOWSTONE NATIONAL PARK TO THE BIG HORN MTNS.

UPPER LEVEL SYSTEM BEGINS TO EXIT AREA LATE THURSDAY SO WX TO SLOWLY
IMPROVE FROM W TO E THURSDAY NIGHT. TRANSITORY RIDGE TO MOVE OVER
WYOMING ON FRIDAY WITH WARMER TEMPS. AFTER FRIDAY...THE MEDIUM RANGE
MODELS ARE QUITE DIFFERENT WITH GFS MUCH MORE AGGRESSIVE IN THE N
STREAM. IF GFS IS PREFERRED...THEN SATURDAY SHOULD BE ACTIVE WITH
THUNDERSTORMS SPCLY ACROSS THE N AND E. WL LEAN THAT WAY NOW AND
KEEP A CLOSE WATCH ON NEXT FEW MODEL RUNS.

EITHER WAY...EXTENDED TEMPS TO BE AROUND OR SLGTLY BELOW NORMAL
ACROSS RIVERTON CWA.

&&

.AVIATION...
A SHORTWAVE TROUGH WILL INITIATE SCATTERED THUNDERSTORMS THIS
EVENING IN SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE...SOME
OF WHICH COULD BE SEVERE AS WELL AS PRODUCE ISOLATED TORNADOES
AS THIS SHORTWAVE BISECTS A MOIST SOUTHEAST SURFACE FLOW. THIS
WILL RESULT IN SCATTERED MVFR CONDITIONS ALONG WITH ISOLATED IFR
CONDITIONS. THE CIRCULATION CURRENTLY MAKING LANDFALL ONTO THE
WASHINGTON COAST WILL TRACK EAST TOWARD WYOMING MONDAY CAUSING
MORE NUMEROUS SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TO OCCUR
MONDAY ALONG WITH SCATTERED MVFR CONDITIONS AND ISOLATED IFR
CONDITIONS.

&&

.FIRE WEATHER...
A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST WYOMING
AND THE NEBRASKA PANHANDLE THROUGH 10 PM. THUNDERSTORMS IN THIS
AREA WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND STRONG WINDS
AS WELL AS ISOLATED TORNADOES THIS EVENING. A LOW PRESSURE CENTER
SPINNING OVER THE PACIFIC NORTHWEST WILL BE APPROACHING WYOMING
MONDAY IN THE FORM OF A VIGOROUS SHORTWAVE TROUGH THAT WILL RACE
ACROSS MONTANA MONDAY. THIS SYSTEM WILL CREATE A CONTINUING CHANCE
OF THUNDERSTORMS MONDAY. A CLOSED LOW PRESSURE CENTER WILL
SET UP SHOP WEDNESDAY AND THURSDAY OVER WYOMING FOR MORE NUMEROUS
SHOWERS ALONG WITH COOLER AND WETTER CONDITIONS THROUGH MID WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...TORNADO WATCH THROUGH 10 PM FOR ZONES 54...59...60...62>64...
66>70.
NE...TORNADO WATCH THROUGH 10 PM FOR ZONES 01>03...19>20...55

&&

SHORT TERM/AVIATION...WFOCYS
LONG TERM....WFOCYS
Hazardous weather outlook, Jun 1, 12:37 PM MDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1237 PM MDT SUN JUN 1 2008

WYZ059>070-021130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1237 PM MDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER INTO THIS
EVENING ACROSS SOUTHEAST WYOMING. A FEW OF THESE STORMS MAY BECOME
SEVERE ALONG AND EAST OF THE LARAMIE RANGE.  LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY FROM MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT EAST OF THE
LARAMIE RANGE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-021130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1237 PM MDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER OVERNIGHT
IN THE PANHANDLE.  A FEW OF THESE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY FROM MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 1, 5:06 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             MINATARE                41.81N 103.50W
06/01/2008  E0.25 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

0439 PM     HAIL             MELBETA                 41.78N 103.52W
06/01/2008  E0.25 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

0443 PM     HAIL             BAYARD                  41.76N 103.32W
06/01/2008  E0.50 INCH       MORRILL            NE   TRAINED SPOTTER

0450 PM     HAIL             HEMINGFORD              42.32N 103.08W
06/01/2008  E0.50 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&

SOWKO

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:25 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff35 min
Jun 1, 4:35 PM MDTSevere Thunderstorm WarningCYSBox Butte40 min
Jun 1, 5:24 PM MDTSevere Thunderstorm WarningCYSMorrill51 min
Jun 1, 5:37 PM MDTTornado WarningCYSMorrill23 min
Jun 1, 5:46 PM MDTSevere Thunderstorm WarningCYSDawes44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.